- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Differential Equations
Volume 2013 (2013), Article ID 210270, 4 pages
Behavior of the -Laplacian on Thin Domains
Universidade Estadual Paulista, Departamento de Matemática, Instituto de Geociências e Ciências Exatas, 13506-900 Rio Claro, SP, Brazil
Received 23 July 2013; Revised 2 October 2013; Accepted 3 October 2013
Academic Editor: Tuncay Candan
Copyright © 2013 Ricardo P. Silva. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We give the characterization of the limiting behavior of solutions of elliptic equations driven by the -Laplacian operator with Neumann boundary conditions posed in a family of thin domains.
The investigation of parabolic and elliptic equations on thin domains has received considerable attention over the last twenty years. Such equations can appear motivated by homogenization problems in thin structures as in [1–7], as well as in the parabolic counterpart, associated with the continuity of global attractors for dissipative equations as in [1, 8–15]. Whatever the motivations that appear, the key point in the study of any kind of perturbation problem is to find the limiting one. In this specific domain perturbation problem (thin domains), it means to find an equation posed in a lower dimensional domain in order to compare the perturbed problems with. Our contribution in this short note goes in this direction. We give the characterization of the limiting problem of a family of elliptic equations driven by the -Laplacian operator. This can be used, for example, in the study of the asymptotic behavior (attractors) of dissipative equations governed by the -Laplacian on thin domains, which is associated with localized large diffusion phenomena, see, for example, . This is the first step in order to consider other aspects as the asymptotic dynamics (attractors). For the best of our knowledge this is an untouched topic in the literature and can be the starting point for investigation of quasi-linear parabolic equations on thin domains which is relevant in a variety of physical phenomena as non-Newtonian fluids as well as in flow through porous media.
In order to set up the problem, let be a smooth bounded domain in , , and a positive function; will represent a small positive parameter which will converge to zero. We consider the family of domains defined by The aim of this paper is to characterize the limiting problem () for the family of elliptic equations where , , , denotes the -Laplacian operator and denotes the outward unitary normal vector field to .
Definition 1. Given , , one says that , is a solution of (2) if for all .
In the analysis of the limiting behavior of , it will be useful to introduce the domain which is independent of and is obtained from by the change of coordinates
Such change of coordinates induces an isomorphism from onto by with partial derivatives related by
In this new system of coordinates, (2) is written as where , , and denotes the unit outward normal vector field to .
Noticing that is a solution of (2) if and only if is a solution of (7), the rest of this paper is dedicated to the study of the limiting behavior of the solutions of (7); that is, functions such that for all .
Due to the nature of this specific domain perturbation, solutions of (7) tend not to depend “so much” on the variable as . This suggests comparing such solutions with solutions of the following equation: for some appropriate , where denotes the unit outward normal vector field to .
The paper is organized as follows. In Section 2 we set up the appropriate functional framework which will be used to compare the problems (7) and (10), and in the subsequent Section 3, we formulate and prove the convergence results.
Stressing for the fact that the domains vary in accordance with the small parameter , collapsing themselves to a lower dimensional subset as goes to , we perform a dilatation on the Lebesgue measure in in order to preserve the relative capacity of measurable subsets of . Thus, we consider the Lebesgue space, , endowed with the equivalent norm and the Sobolev space, , endowed with the equivalent norm
We also consider equivalent norms in and in given, respectively, by
It is immediate from these definitions that and there exist positive constants , such that
Finally, since we need to compare functions defined in different domains, for example, and , is natural to introduce the following operators.
Such a priori estimate is the essence of the following lemma.
Proof. It follows from (20) that , for some constant independent of . Since is a reflexive space and compactly, taking subsequence if necessary, there exists such that , weakly in and strongly in . Moreover, noticing that is bounded, one has that . Therefore in , which means that almost everywhere in . This implies the existence of , such that , almost everywhere in .
On the other hand, noticing that whenever and since , it follows from the weak convergence in that for all .
Theorem 3. Let , , , and be as in Lemma 2. Then
Proof. It follows from the weak convergence in (obtained in Lemma 2) that Recalling that for , is an equivalent norm in , this proves the statement.
Corollary 4. Let and be as in Theorem 3. Then
Proof. According to Theorem 3 which implies that .
Remark 5. We would like to recall that Hale and Raugel in  obtained in the case as the limiting problem for the similar equation
After the previous considerations we point out the robustness of the structure of this limiting problem in the following sense: considering as a parameter as well as , allowing and , independent of the order of the convergence, we obtain the same limiting problem, namely, (28). We summarize that in the following commutative diagram:
Conflict of Interests
The author declares that there is no conflict of interests regarding the publication of this paper.
The author thanks Professor Olímpio Myagaki for stimulating conversations and useful remarks. The author also thanks the referees for their suggestions which led to an improvement of the text. This work was partially supported by FAPESP no. 2012/06753-8, FUNDUNESP no. 0135812, and FUNDUNESP-PROPe no. 0019/008/13, Brazil.
- J. M. Arrieta, A. N. Carvalho, M. C. Pereira, and R. P. Silva, “Semilinear parabolic problems in thin domains with a highly oscillatory boundary,” Nonlinear Analysis, Theory, Methods and Applications, vol. 74, no. 15, pp. 5111–5132, 2011.
- J. M. Arrieta and M. C. Pereira, “Elliptic problems in thin domains with highly oscillating boundaries,” Boletín de la Sociedad EspañoLa de Matematica Aplicada, vol. 51, pp. 17–25, 2010.
- J. M. Arrieta and M. C. Pereira, “Homogenization in a thin domain with an oscillatory boundary,” Journal des Mathematiques Pures et Appliquees, vol. 96, no. 1, pp. 29–57, 2011.
- J. M. Arrieta and M. C. Pereira, “Thin domain with extremely high oscillatory boundaries,” Journal of Mathematical Analysis and Applications, vol. 404, no. 1, pp. 86–104, 2013.
- D. Cioranescu and J. S. Jean-Paulin, Homogenization of Reticulated Structures, Springer, New York, NY, USA, 1980.
- M. C. Pereira and R. P. Silva, “Rates of convergence for a homogenization problem in highly oscillating thin domains,” Proceeding of Dynamic Systems and Applications, vol. 6, pp. 337–340, 2012.
- M. C. Pereira and R. P. Silva, “Error estimatives for a Neumann problem in highly oscillating thin domain,” Discrete and Continuous Dynamical Systems A, vol. 33, no. 2, pp. 803–817, 2013.
- F. Antoci and M. Prizzi, “Reaction-diffusion equations on unbounded thin domains,” Topological Methods in Nonlinear Analysis, vol. 18, pp. 283–302, 2001.
- T. Elsken, “Limiting behavior of attractors for systems on thin domains,” Hiroshima Mathematical Journal, vol. 32, no. 3, pp. 389–415, 2002.
- T. Elsken, “A reaction-diffusion equation on a net-shaped thin domain,” Studia Mathematica, vol. 165, no. 2, pp. 159–199, 2004.
- T. Elsken, “Continuity of attractors for net-shaped thin domain,” Topological Methods in Nonlinear Analysis, vol. 26, pp. 315–354, 2005.
- J. K. Hale and G. Raugel, “Reaction-diffusion equations on thin domains,” Journal de Mathematiques Pures et Apliquees, vol. 9, no. 71, pp. 33–95, 1992.
- M. Prizzi and K. P. Rybakowski, “The effect of domain squeezing upon the dynamics of reaction-diffusion equations,” Journal of Differential Equations, vol. 173, no. 2, pp. 271–320, 2001.
- G. Raugel, “Dynamics of partial differential equations on thin domains,” in Dynamical Systems, vol. 1609 of Lecture Notes in Mathematics, pp. 208–315, Springer, New York, NY, USA, 1995.
- R. P. Silva, “A note on resolvent convergence on a thin domain,” Bulletin of the Australian Mathematical Society, 2013.
- V. L. Carbone, C. B. Gentile, and K. Schiabel-Silva, “Asymptotic properties in parabolic problems dominated by a p-Laplacian operator with localized large diffusion,” Nonlinear Analysis, Theory, Methods and Applications, vol. 74, no. 12, pp. 4002–4011, 2011.
- J. L. Lions, Quelques Methodes de Resolution des Problemes aux Limites non Lineaires, Dunod, Paris, France, 1969.